Illinois, 2021

Tornado and Flash Flood in Illinois, June 25 to 26, 2021

June 25 to 26, 2021 · NWS LSX · 3 events in 2 counties and zones

A composite outflow boundary extending from the Kansas City area towards southeast Missouri was a focus for new development from the evening hours of June 25th through June 26th. There were numerous reports of damaging winds and flash flooding with this event, as well as a tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A composite outflow boundary extending from the Kansas City area towards southeast Missouri was a focus for new development from the evening hours of June 25th through June 26th. There were numerous reports of damaging winds and flash flooding with this event, as well as a tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 25, 9:23 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 25, 9:23 PM CST, 1 hour 4 minutes before
Area Forecast Discussion...Updated
National Weather Service Saint Louis MO
1023 PM CDT Fri Jun 25 2021

.UPDATE...
Issued at 1020 PM CDT Fri Jun 25 2021

WPC has a large portion of the forecast area in a slight risk for
excessive rainfall from Saturday morning through Sunday morning
With at least another 1 to 2 inches of rainfall during that
period and with what has already fallen, decided to extend the
flash flood watch until 12z Sunday morning.

Byrd
&&

.SHORT TERM...  (Through Late Saturday Night)
Issued at 249 PM CDT Fri Jun 25 2021

A composite outflow boundary remains arched from near the Kansas
City area toward KFAM and then toward Salem/Centralia IL early this
afternoon. Ongoing storms are generally weakening in parts of
southeast Missouri and southwest Illinois. Convective development is
expected further west/northwest along this boundary over the next
couple of hours as it retreats at least slightly northward with
time. In addition, storms have already begun to fire near the
western portion of this composite outflow boundary as well as
southwestward into eastern Kansas which is near the surface low. So
while I cannot rule out some development to the north of this
outflow boundary over the next few hours, the most likely scenario
is for storms to develop to our west/southwest and then move
northeastward toward central Missouri by late afternoon. The
convection should not be nearly as organized as last night/early
this morning, but multicellular clusters will be capable of
producing gusty winds and heavy downpours. An isolated tornado or
two also is possible, with a focus on any storms that travel near
the boundary. The severe threat should slowly lessen through the
early overnight hours, with the best chances from about 5-11PM.

The main concern however in the short term remains on the flash
flood threat. While the convection through tonight should not be as
organized, the atmosphere remains primed for efficient rainfall
processes given near-record precipitable water values and deep warm
cloud depths. Thunderstorms may also have the tendency to train over
the same areas which could also increase the threat. Pinning down
the axis of heavier rainfall through tonight is difficult because
both global and convection-allowing models are not handling the
position of the composite outflow well which makes the rest of their
forecasts less than trustworthy. Given the current radar/satellite
trends, I shifted the axis more toward the I-70/I-55 corridors in
Missouri and Illinois respectively. While most amounts will be in
the 1.00-1.50 inch range, locally higher amounts will almost
certainly occur. This would be particularly concerning if storms do
train in areas that received the most rain last night/this morning.
Portions of central Missouri had 4-8 inches of rain and can
certainly ill-afford much in the way of additional rainfall.

The threat for showers and storms will continue through Saturday and
Saturday night. The more focused activity will likely be along/near
either a cold front which extends from a surface low in Iowa or a
differential heating boundary which would be slightly further to the
east. Similar to tonight, the convection does not look to be
particularly organized and may be more scattered in nature.
However, storms may train and produce heavy rainfall. Given at
least some of the area will be very saturated, the concern for
flash flooding will continue. However, left ongoing flash flood
watch alone because there remains enough uncertainty as to which
areas Saturday-Saturday night are most likely to see the greater
coverage of thunderstorms.

Gosselin

.LONG TERM...  (Sunday through Next Friday)
Issued at 249 PM CDT Fri Jun 25 2021

The wet and active pattern will continue at least into early next
week as multiple vorticity maxima round the base of a longwave
trough centered in the Plains. The low-level jet however gradually
weakens and precipitable water values drop at least slightly.
However, the very wet antecedent conditions could still at least
yield an isolated flash threat.

Medium range guidance is suggesting a high probability of a
deepening mid/upper level trough over the Great Lakes with an
anomalous ridge over the intermountain west. This longwave pattern
should finally help push the mean baroclinic zone at the surface
further to the south and east by Friday (and into the following
weekend). Assuming this indeed occurs, a period of cooler than
normal temperatures along with dry or at least lower chances of
showers and storms would be favored.

Gosselin
&&

.AVIATION...  (For the 00z TAFs through 00z Saturday Evening)
Issued at 656 PM CDT Fri Jun 25 2021

VFR flight conditions outside of thunderstorm activity through
this evening, then ceilings will lower to MVFR at KCOU, KJEF and
KUIN through mid afternoon on Saturday. Otherwise, light east to
south winds will become southerly and pickup by mid morning on
Saturday.

SPECIFICS FOR KSTL:

Storms expected to redevelop by 03z Saturday for the St Louis
metro area. Gusty winds and heavy downpours are the main threats.
These storms should continue on/off through midnight. Another
round expected between 18z Saturday and 00z Sunday.

Byrd
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Sunday morning for Audrain MO-Boone MO-
     Callaway MO-Cole MO-Franklin MO-Gasconade MO-Knox MO-Lewis
     MO-Lincoln MO-Marion MO-Moniteau MO-Monroe MO-Montgomery MO-
     Osage MO-Pike MO-Ralls MO-Saint Charles MO-Saint Louis City
     MO-Saint Louis MO-Shelby MO-Warren MO.

IL...Flash Flood Watch through Sunday morning for Adams IL-Brown IL-
     Calhoun IL-Greene IL-Jersey IL-Macoupin IL-Madison IL-
     Montgomery IL-Pike IL.

&&

WFO LSX
Hazardous weather outlook, Jun 25, 6:50 PM CST, 3 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
750 PM CDT Fri Jun 25 2021

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-261200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
750 PM CDT Fri Jun 25 2021

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

A Flash Flood Watch continues for parts of northeast, central and
east central Missouri as well as west central and southwest
Illinois. Please refer to the flash flood watch product for more
details.

Thunderstorms are likely through tonight. Scattered severe storms
are possible this evening with the primary threat being damaging
winds, but large hail and isolated tornadoes will also be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a chance of thunderstorms Saturday through Thursday. A few
storms may be severe Saturday and Saturday night with the primary
threat being damaging winds and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather or flooding to
the National Weather Service.

Byrd

In the hours before

Local storm report, Jun 25, 8:22 PM CST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
922 PM CDT FRI JUN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 PM     FLASH FLOOD      4 ENE JONESBURG         38.88N 91.23W
06/25/2021                   WARREN             MO   EMERGENCY MNGR

            WATER RESCUE DUE TO FLOODED ROADWAY.

&&

TJS
Local storm report, Jun 25, 8:24 PM CST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
924 PM CDT FRI JUN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 PM     FLASH FLOOD      3 W WINFIELD            38.99N 90.80W
06/25/2021                   LINCOLN            MO   EMERGENCY MNGR

            WATER RESCUE DUE TO FLOODED ROADWAY.

&&

TJS
Local storm report, Jun 25, 9:56 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1056 PM CDT FRI JUN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     FLASH FLOOD      2 ESE SAINT MARTINS     38.58N 92.30W
06/25/2021                   COLE               MO   911 CALL CENTER

            WATER RESCUE IN HOUSEHOLD AND VEHICLE.

&&

TJS
Local storm report, Jun 25, 10:00 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1100 PM CDT FRI JUN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0924 PM     FLASH FLOOD      1 ENE JEFFERSON CITY    38.58N 92.18W
06/25/2021                   COLE               MO   911 CALL CENTER

            VEHICLE WATER RESCUE DUE TO FLOOD WATERS.

&&

TJS
Local storm report, Jun 25, 10:01 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1101 PM CDT FRI JUN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0917 PM     FLASH FLOOD      1 W JEFFERSON CITY      38.57N 92.22W
06/25/2021                   COLE               MO   911 CALL CENTER

            VEHICLE WATER RESCUE DUE TO FLOOD WATERS.

&&

TJS
Local storm report, Jun 25, 10:03 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1103 PM CDT FRI JUN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0904 PM     FLASH FLOOD      1 W JEFFERSON CITY      38.58N 92.22W
06/25/2021                   COLE               MO   911 CALL CENTER

            MULTIPLE VEHICLE WATER RESCUES DUE TO FLOOD
            WATERS.

&&

TJS

The radar

The St Louis radar (KLSX), 83 km away, was scanning. The volume nearest the first event began at 04:25 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Greene

When
June 25, 10:27 PM CST to June 26, 2:30 AM CST
Where
Greene County, 2.95 mi W of Hillview to 3.07 mi SW of Drake
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.442, -90.604

After an initial round of heavy rain, up to two inches, late in the day on June 24th into the early morning hours of June 25th, another round of heavy rain developed during the evening hours of June 25th through the early morning hours of June 26th. So the region received another 2 to 3 inches of rain which caused Hurricane Creek to rise well out of its banks in and around Hillview. Several roads in the area were flooded.

Tornado, Greene

When
June 26, 12:26 PM CST to 12:28 PM CST
Where
Greene County, 0.88 mi NNE of Barrow to 0.96 mi NNE of Barrow
Rating
EFU
Path length
0.15 mi
Path width
25 yd
Reported by
Law Enforcement
Coordinates
39.512, -90.396

A brief, narrow tornado touched down in a field to the northwest of Roodhouse, IL on Saturday afternoon. A sheriff`s deputy reported that the tornado briefly touched down before lifting as the storm moved toward Manchester, IL. No damage was noted. The tornado was rated EFU with a path length of approximately 0.15 miles and a path width of 25 yards.

Thunderstorm Wind, Calhoun

When
June 26, 1:00 PM CST to 1:07 PM CST
Where
Calhoun County, 2.06 mi N of Hamburg to 0.73 mi SSE of Kampsville
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.260, -90.724

Thunderstorm winds blew down numerous trees across the far northern portions of Calhoun County.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyThe tornado archive for Illinois, 2021Warnings in Illinois, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970891, 970656, 970658.